Pharmaceutical

AF patients who stop using blood thinners are at greater risk for stroke

blood cells1 AF patients who stop using blood thinners are at greater risk for strokeWhen people with atrial fibrillation (AF) stop taking a blood thinner, their risk of having a stroke increases dramatically, according to a new study.

People with AF are five times more likely than someone without the condition to suffer a stroke. When someone has AF, the upper chambers of the heart quiver or flutter instead of contracting, which can cause the blood to pool and clot. When these clots travel to the brain, they cause a stroke. Anticoagulants work to prevent strokes in AF patients.

Though the medication is lifesaving, there are situations in which patients need to stop taking the drugs, such as before surgery or other medical procedures to prevent excess bleeding. Side effects are another reasons some patients stop taking the drugs and remain off of them.

The study, which was presented last month at the American Heart Association Emerging Science Series, involved data from more than 14,000 AF patients. Researchers focused on the patients among those who stopped taking the drug, either temporarily or permanently, for whatever reason. They found that the rate of strokes and blood clots increased dramatically after discontinuing the therapy regardless of the anticoagulant they were using.

However, the side effects from anticoagulants can be dangerous as well. In October 2010, the Food and Drug Administration (FDA) approved Pradaxa, the first blood thinner to treat AF since warfarin (Coumadin), which was approved more than 50 years ago.

All blood thinners put patients at risk for excessive bleeding, and because of this risk, patients on warfarin need to be monitored on a regular basis. When Pradaxa was approved, it seemed to offer a safer alternative.

However, in the year and a half since Pradaxa has been on the market, the high number of reports of internal bleeding events has prompted the FDA to investigate just how safe the drug is. A recent study published in the Archives of Internal Medicine suggested the drug also put users at risk for heart attack.

Source: US News